Patient Comments: Atrial Fibrillation - Effective Treatments

What kinds of treatments have been effective for your atrial fibrillation?

Comment from: flutemon, 55-64 Female (Patient) Published: December 30

I began having atrial fibrillation on and off in the late 1990s. The doctor prescribed atenolol which controlled it well. In 2010, the atrial fibrillation came back and I visited another cardiologist, where I was diagnosed with tricuspid valve issues. Leading up to valve repair surgery it was decided that it was a congenital defect linked to Ebstein's anomaly. While the valve was being worked on, I had the Maze Procedure. Other than having a somewhat faster heart rate (80-90s) the atrial fibrillation has been gone since surgery in early 2011.

Was this comment helpful?Yes
Comment from: Jo, 65-74 Female (Patient) Published: June 26

I developed atrial fibrillation in November of 2005. I had three ablations. It lasted about nine to 10 months for each. I was on amiodarone for almost three years, but the side effects were bad. I have been on Cardizem LA (300 mg) now. I am also on metoprolol (75 mg) and have no energy and no breath. I have been told my mitral valve is leaking, but I have not received the results of tests that were taken here in town or in Chicago. It is most frustrating because I cannot walk across the house without panting. My heart hurts, and I am really depressed.

Was this comment helpful?Yes
Comment from: 55-64 Female (Patient) Published: June 05

I wore the kings heart monitor. At the beginning my blood pressure was 150 and pulse 166, then another reading was 168 and pulse 150. The heart monitor people called an ambulance. Results: Fluttering; sinus rhythm; tachycardia; PVC; atrial fibrillation and heart out of rhythm. The heart doctor put me on Diltiazem 180mg twice a day; Coumadin 5mg every other day and 2.5 the other days; amiodarone 200mg a day. The last AF, I got very week and felt like fainting, so that's when he upped my medicine. I was getting very sick at my stomach with the amiodarone so now I only take a half. Now my feet and ankles are swelling and has been for awhile; my heart doctor didn't seem concerned, but I am very concerned. I will call. I have read that Diltiazem can cause legs to swell. If I still have AFib in 6 months, my doctor wants to do the TEE and I'm a little concerned about that. I had rheumatic fever as a child and prolapse mitral valve.

Was this comment helpful?Yes
Comment from: YamaBlonde, 55-64 Female (Patient) Published: June 05

My 1st AF episode was, just prior to an upcoming (very) stressful event. I had only a few episodes over several years, at one point more than 2 years between episodes. Then I had 5, longer-lasting episodes within 7 weeks. I was a wreck, mostly from fear. I had an aortic valve replacement in January, hoping it would stop the AF (doctors told me it was unrelated), which it was not. I was, at one point however, without any AF for 10 months, so docs took me off warfarin. An AF episode happened 3 months after discontinuing blood thinners, and back on warfarin. I am now taking a beta blocker. With more frequent AF now (only 1 week between some episodes), my beta blocker has been doubled. I am terrified of ablation, but I guess that will be the next option. I was taking amiodarone for 7 months, prior to the valve replacement, but doctors say it isn't a long term solution.

Was this comment helpful?Yes
Comment from: Jim, 55-64 Male (Patient) Published: March 24

I have been recently diagnosed with atrial fibrillation. I have had bouts with it before on two separate occasions within the last 10 years. Anyhow, I had to have a stent put in; my one artery was 100% blocked. I feel pretty good except on occasion my heart rate will speed up for no apparent reason. When this happens, I feel a little light-headed and sick to my stomach. It has no certain pattern. It can go on and off all day or not happen at all for three to four days. I am currently on Plavix, Lopressor, Zocor, and aspirin and temporarily on prednisone. I don't know whether these symptoms are coming from the medicines or from my heart. My doctor says my heart is in great shape. I wore a holster for the weekend, and it showed an increase in heart rate, a few extra beats, but no signs of true atrial fibrillation.

Was this comment helpful?Yes
Comment from: Betty Boop, 65-74 Female (Patient) Published: June 06

I recently had Atrial Fibrillation and ended up in the hospital. Mine was caused by hyperthyroidism. My thyroid is normal again, and the shortness of breath is gone. My blood pressure is normal now, and I have not been in A Fib since. I feel like a new person, however my doctor is insisting that I stay on 2 blood thinners a day and two medications for heart rhythm, but I don't understand why, since mine was caused by my thyroid!!??

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Atrial Fibrillation - Symptoms and Signs Question: What symptoms and signs did you experience with your atrial fibrillation?
Atrial Fibrillation - Complications Question: Describe the complications you've experienced with atrial fibrillation.
Atrial Fibrillation - Medications Question: What medications have you taken to treat atrial fibrillation?
Atrial Fibrillation - Procedures Question: Describe the procedures you've had to treat atrial fibrillation.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!